Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at May 17, 2018, 3:28 PM EDT for Loudoun County, Virginia. It took effect at May 18, 2018, 10:00 AM EDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 3:28 PM EDT (19:28 UTC)
- In effect from
- May 18, 2018, 10:00 AM EDT
- Expired
- May 18, 2018, 9:54 AM EDT
- In force
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Loudoun County, VA
The radar
The Sterling radar (KLWX), 11 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Goose Creek near Leesburg (LEEV2).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01644000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
278
WGUS41 KLWX 171928
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
328 PM EDT Thu May 17 2018
...The National Weather Service in Sterling Va has issued a flood
warning for the following rivers in Virginia...
Goose Creek near Leesburg affecting Loudoun County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
VAC107-180327-
/O.NEW.KLWX.FL.W.0013.180518T1400Z-180520T1420Z/
/LEEV2.2.ER.180518T1400Z.180519T0600Z.180520T0820Z.NO/
328 PM EDT Thu May 17 2018
The National Weather Service in Sterling Va has issued a
* Flood Warning for
The Goose Creek near Leesburg.
* From Friday morning until Sunday morning.
* At 3 PM Thursday the stage was 8.1 feet and rising.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late tomorrow morning and
crest near 16.7 feet by early Saturday morning. The river will fall
below flood stage by early Sunday morning.
* Impact...At 16.0 feet...Water reaches Highway 15 near the
intersection with Oatlands Mill Road.
&&
River Flood Observed 8PM 2AM 8AM Crest
Location Stage Stg Day Time Thu Fri Fri Stg Day Time
Goose Creek
Leesburg 12.0 8.1 Thu 3 PM 8.7 9.6 10.9 16.7 Sat 2 AM
&&
LAT...LON 3906 7766 3906 7757 3911 7753 3908 7748
3901 7751 3899 7757 3900 7766
$$
JE3 follow-up statements
510
WGUS81 KLWX 180220
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
1020 PM EDT Thu May 17 2018
...The flood warning continues for the following rivers in
Virginia...
Goose Creek near Leesburg affecting Loudoun County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
VAC107-181420-
/O.EXT.KLWX.FL.W.0013.180518T2000Z-180520T0500Z/
/LEEV2.1.ER.180518T2000Z.180519T0000Z.180519T2300Z.NO/
1020 PM EDT Thu May 17 2018
...Flood Warning extended until late Saturday night...
The Flood Warning continues for
The Goose Creek near Leesburg.
* From late Friday afternoon until late Saturday night.
* At 10 PM Thursday the stage was 6.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday afternoon and
crest near 13.7 feet by early tomorrow evening. The river will fall
below flood stage by early Saturday evening.
* Impact...At 14.0 feet...Water approaches low spots along State
Route 733, Lime Kiln Road. Water is in the backyards of homes near
Highway 15, and reaches the underside of two low bridges over the
creek at Crooked Bridge Lane. Portions of Goose Creek Golf Course
are flooded.
* Flood history...This crest compares to a previous crest of 14.1 feet
on May 1 2014.
&&
River Flood Observed 2AM 8AM 2PM 8PM Crest
Location Stage Stg Day Time Fri Fri Fri Fri Stg Day Time
Goose Creek
Leesburg 12.0 6.1 Thu 10 PM 6.1 7.3 11.0 13.7 13.7 Fri 8 PM
&&
LAT...LON 3906 7766 3906 7757 3911 7753 3908 7748
3901 7751 3899 7757 3900 7766
$$640
WGUS81 KLWX 180811
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
411 AM EDT Fri May 18 2018
...The flood warning continues for the following rivers in
Virginia...
Goose Creek near Leesburg affecting Loudoun County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
VAC107-182011-
/O.EXT.KLWX.FL.W.0013.180519T1640Z-180520T0034Z/
/LEEV2.1.ER.180519T1640Z.180519T1800Z.180519T1834Z.NO/
411 AM EDT Fri May 18 2018
...Flood Warning extended until Saturday evening...
The Flood Warning continues for
The Goose Creek near Leesburg.
* From early tomorrow afternoon until Saturday evening.
* At 4 AM Friday the stage was 6.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early tomorrow afternoon and
crest near 12.2 feet by mid-afternoon tomorrow. The river will fall
below flood stage by mid-afternoon tomorrow.
* Impact...At 12.0 feet...The creek overflows its banks near
Oatlands, south of Leesburg. Backwater flooding begins to affect a
low spot on State Route 650, Oatlands Road. Water also reaches the
Goose Creek Golf Course.
* Flood history...This crest compares to a previous crest of 12.1 feet
on Sep 30 2015.
&&
River Flood Observed 2PM 8PM 2AM 8AM Crest
Location Stage Stg Day Time Fri Fri Sat Sat Stg Day Time
Goose Creek
Leesburg 12.0 6.3 Fri 4 AM 8.1 9.1 10.3 11.3 12.2 Sat 2 PM
&&
LAT...LON 3906 7766 3906 7757 3911 7753 3908 7748
3901 7751 3899 7757 3900 7766
$$492
WGUS81 KLWX 181354
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
954 AM EDT Fri May 18 2018
...The flood warning is cancelled for the following rivers in
Virginia...
Goose Creek near Leesburg affecting Loudoun County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to drive through a flooded roadway...this is how most
flood deaths result.
Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov.
You can also find us on Facebook by searching U.S. National Weather
Service Baltimore Washington.
&&
VAC107-181424-
/O.CAN.KLWX.FL.W.0013.000000T0000Z-180520T0034Z/
/LEEV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
954 AM EDT Fri May 18 2018
The Flood Warning is cancelled for
The Goose Creek near Leesburg.
* At 9 AM Friday the stage was 6.5 feet.
* Flood stage is 12.0 feet.
* No flooding is currently forecast.
* A rise is still expected on Saturday, but it is not currently
expected to exceed flood stage.
* Impact...At 10.0 feet...Water begins to overflow the banks near
Evergreen Mill into nearby fields.
&&
River Flood Observed 2PM 8PM 2AM 8AM Crest
Location Stage Stg Day Time Fri Fri Sat Sat Stg Day Time
Goose Creek
Leesburg 12.0 6.5 Fri 9 AM 6.0 5.4 7.0 9.2
&&
LAT...LON 3906 7766 3906 7757 3911 7753 3908 7748
3901 7751 3899 7757 3900 7766
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at May 17, 3:07 PM EDT, 21 minutes earlier.
Area forecast discussion, May 17, 3:07 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
307 PM EDT Thu May 17 2018
.SYNOPSIS...
A front will remain nearly stationary across the region through
Saturday. Ample moisture, from a non-tropical low pressure system
over the northeast Gulf of Mexico and Bermuda high pressure off of
the Southeast U.S. Coast, will bring the potential for heavy rain
and flooding through Saturday morning. A cold front will advance
from the northwest late Sunday, before becoming stationary over
the mid-Atlantic at the beginning of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radar at 1830Z shows stratiform-like rainfall
continuing north of the boundary, which has been persistent in
bisecting the CWA, with convection south of this boundary. SPC
mesoanalysis has a tight gradient of SBCAPE with about 1000
J/kg extending along a line from Pt Lookout to KCHO. Lightning
networks shows activity on the stable side of this gradient, and
the 17Z HRRR layer comp reflectivity has this activity
continuing through 8 PM. Effective bulk shear is around 30KTS
over the mid-bay, with lesser shear over the land. Therefore,
not expecting any severe thunderstorms, but a stronger
thunderstorm may get going around the waters of Pt. Lookout
later this afternoon and evening. Late this afternoon and
before midnight tonight, the axis of heaviest rainfall will be
across the southern portion of the CWA in association with the
ongoing convection, which will produce 1-3 inches of rainfall
locally, especially the east slopes of the Blue Ridge and
Allegheny Mountains.
The 12Z GFS has strong omega throughout the vertical overnight,
associated with wind convergence throughout the vertical, and
warm air advection at the low levels as winds turn easterly
bringing in Atlantic moisture. The northern portion of the CWA
will see a brief respite from moderate or heavy rain until
midnight, then the areas of convection from later this evening
will move into the northern half of the CWA overnight, and be
heavy at times.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Deep moisture is still present from the surface to the
tropopause through Saturday morning, creating not much of a
change, except that the 12Z GFS showing slow tapering beginning
on Saturday into Saturday night.
During this time we will see an increase in both the local area
streams and mainstem rivers.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Lingering showers will continue on Sunday, as cold front drops
through the area from the northwest. High temperatures will be
in the low 80's.
The dry pattern will not last too long, as a low pressure system
moving across the northeast will drag a cold front across the region
late Sunday into early Monday. This front will move through the
region by the end of Monday, but another low pressure system will
pass by closer to the region. The exact location is a it uncertain
at this point. However, it seems pretty clear that we will have
another cold front pass by in this general time frame, bringing
about another chance for rain. Based off of the latest model
guidance, these amounts do not look significant, and are generally
around a quarter inch of total precipitation. However, there will be
a chance for thunderstorms both Monday and Tuesday, so heavier
amounts may fall anywhere a thunderstorm sets up. Temperatures again
will remain in the low 80's throughout this timeframe.
The details of Wednesday's forecast are murky at this stage, as the
aforementioned cold front looks to stall somewhere along or south of
the area. Where this front stalls will determine if we things dry
out a little. Right now, maintaining a chance of showers and
isolated afternoon thunderstorms through Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
All terminals will continue to see IFR conditions primarily due
to low CIGS through this evening, then becoming LIFR overnight.
KMRB and KCHO may briefly improve at times to MVFR through this
evening, but return to IFR overnight. These conditions are
expected to continue through at least mid-morning on Friday.
Clearing skies Sunday afternoon, with another
approaching cold front late Sunday into Monday. Low ceilings
will be possible during this period. A chance for some scattered
thunderstorms on Monday as well.
&&
.MARINE...
Increasing easterly flow on Friday will bring small craft
conditions on Friday, predominantly in the northern portion of
the Chesapeake Bay, but extending to all waters during midday
Friday. Areas of fog will continue giving visibilities at or
below one mile at times, particularly overnight tonight.
Winds approaching SCA criteria will be possible on
Sunday afternoon as a cold front is exiting the region. Calmer
winds expected Monday, but the potential exists for some
thunderstorms.
&&
.HYDROLOGY...
Conditions continue to worsen as this slow-evolving hydro event
continues. A pretty widespread three inches or more of rain has
fallen across the northern half of the forecast area already, with
amounts that high more spotty to the south. (Parts of Culpeper and
Fauquier Counties haven't even seen an inch so far.)
The evolution is so far going along similar to model projections,
with light to moderate rain across the north, and more showery and
heavy rain developing this afternoon to the south. This activity
will pivot northward, and it appears will be followed by multiple
additional rounds of precipitation.
Confidence has increased in the rainfall prolonging into Friday
night, and accordingly the Flood Watch was extended through that
time. Also, the area has been expanded to include more counties. We
still expect another 2 to 5 inches of rain between now and Saturday.
Streams (including the mainstem Potomac) are already elevated or in
flood, so flood potential is high. Forecasts now call for moderate
flooding on the mainstem rivers downstream of Shepherdstown and
minor flooding at several tributary locations. River Flood Warnings
will be in effect for these locations based on a high confidence of
at least minor flooding. It should be noted that depending on where
heavy rain axes set up during the course of the event, there could
be even more significant flooding than we are forecasting and
interests near any river should heed warnings and keep themselves
and their belongings away from the rivers.
&&
.TIDES/COASTAL FLOODING...
Fairly persistent onshore/up-the-bay winds increase the threat of
minor tidal flooding for the more sensitive locations starting
Saturday morning. Additionally, freshwater inundation will pose a
threat to the DC/Alexandria tidal zone, and a Coastal Flood Watch is
in effect from Friday through Sunday, with a focus really starting
Friday afternoon/evening, for moderate flooding or greater.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Saturday morning for DCZ001.
Coastal Flood Watch from Friday morning through Sunday morning
for DCZ001.
MD...Flood Watch through Saturday morning for MDZ003>006-011-013-
014-016>018-501>508.
VA...Flood Watch through Saturday morning for VAZ025>031-036>040-
050>057-501>508.
Coastal Flood Watch from Friday morning through Sunday morning
for VAZ054.
WV...Flood Watch through Saturday morning for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 6 AM Friday to 3 AM EDT Saturday for
ANZ530>533-538>541.
Small Craft Advisory from 2 PM to 8 PM EDT Friday for
ANZ534>537-542-543.
&&
SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...CJL
AVIATION...Lee/CJL
MARINE...Lee/CJL
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 17, 11:54 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1154 AM EDT Thu May 17 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181600- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1154 AM EDT Thu May 17 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect this afternoon through Friday evening for the potential of flooding from heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Flood Watch continues Friday into Friday evening for the potential of flooding from heavy rain. A Coastal Flood Watch is in effect for the tidal Potomac River in Washington DC and Alexandria VA from Friday morning through Sunday morning. .SPOTTER INFORMATION STATEMENT... Please relay any flood reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-181600- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1154 AM EDT Thu May 17 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect for this afternoon and tonight for portions of north-central Maryland, extreme eastern West Virginia, the central and northern portions of the Shenandoah Valley, and portions of the northern piedmont of Virginia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Flood Watch remains in effect Friday through Friday evening for portions of north-central Maryland, extreme eastern West Virginia, the central and northern portions of the Shenandoah Valley, and portions of the northern piedmont of Virginia. .SPOTTER INFORMATION STATEMENT... Please relay any flood reports to the National Weather Service.
In the hours before
Local storm report, May 17, 12:54 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG LURAY 38.66N 78.46W
05/14/2018 PAGE VA TRAINED SPOTTER
SEVERAL TREES DOWN IN LURAY. SOME SIDING RIPPED FROM A
HOME.
&&
EVENT NUMBER LWX1800339
STRONGLocal storm report, May 17, 12:57 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLOOD 2 NE ROUND HILL 39.15N 77.75W
05/17/2018 LOUDOUN VA NWS EMPLOYEE
SOUTH FORK CATOCTIN CREEK FLOODED OVER KETOCTIN CHURCH
RD.
&&
EVENT NUMBER LWX1800340
STRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:40 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, Warren, City of Winchester | 12 hr |
| May 16, 11:58 PM EDT | Areal Flood Warning | LWX | Clarke, Loudoun | 14 hr |
| May 17, 7:13 AM EDT | Areal Flood Warning | LWX | Loudoun | 8 hr |
| May 17, 7:36 AM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 4 hr |
| May 17, 8:16 AM EDT | Areal Flood Warning | LWX | Clarke, Frederick | 10 hr |
| May 17, 10:34 AM EDT | Coastal Flood Watch | LWX | Arlington, City of Alexandria, City of Falls Church | 42 hr |
| May 17, 1:34 PM EDT | Small Craft Advisory | LWX | 44 hr | |
| May 17, 3:29 PM EDT | River Flood Warning | LWX | Culpeper, Fauquier | 3 days |
| May 17, 3:32 PM EDT | River Flood Warning | LWX | Stafford, City of Fredericksburg | 18 hr |
| May 17, 3:33 PM EDT | River Flood Warning | LWX | Clarke, Warren | 3 days |
| May 17, 3:43 PM EDT | River Flood Warning | LWX | Loudoun | 4 days |
| May 17, 3:44 PM EDT | River Flood Warning | LWX | Loudoun | 4 days |
| May 17, 3:44 PM EDT | River Flood Warning | LWX | Fairfax, Loudoun | 3 days |
| May 17, 3:49 PM EDT | Areal Flood Warning | LWX | Nelson | 6 hr |
| May 17, 3:50 PM EDT | Coastal Flood Advisory | LWX | Arlington, King George, City of Alexandria, City of Falls Church | 3 days |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.